Danger of death from vertigo – when everything spins: this is how vertigo develops

Danger of death from vertigo - when everything spins: this is how vertigo develops

Suddenly everything revolves around you and you lose control: dizziness. You get up abruptly and suddenly you feel dizzy. The world is spinning, and often you go black in the face for a moment. This so-called orthostatic dizziness can be alarming – but it is not usually dangerous. But you lose your balance and fall down. According to a study from 2016, physicians see a high risk and in some cases even a risk of death in it.

The study, which was published in the journal the laryngoscope published, scientists at harvard medical school have studied the mortality rate among patients with dizziness. While this is 2.6 percent in healthy people, it is as high in patients with vertigo (9 percent) as in patients with diabetes mellitus (9.8 percent) or cardiovascular disease (10.5 percent).

When everything spins: how does dizziness happen?

If a person moves from a horizontal to a vertical position – in other words, if he stands up from a lying position – he becomes a victim of gravity. The blood sinks into the legs. The head is no longer supplied with sufficient blood accordingly. The command center goes into stand-by mode for a moment, you could say. Therefore, the affected person is temporarily no longer master of the situation.

What can I do?

Wait a while, then the blood will come back. A healthy organism helps itself. It activates the body's own pump: the heart. "It beats faster, so that the blood also quickly reaches the top again", explains prof. Ulf landmesser, director of the medical clinic for cardiology at the berlin charite hospital.

Haufige vertigo traps

Those who often have to deal with orthostatic dizziness should get up slowly and drink enough, advises landmesser. In addition, everything that strengthens the circulation helps: sports or alternating showers, for example.

If the pressure of the condition is high, patients can talk to their doctor. Some medications – such as beta blockers or antihypertensives – promote dizziness. Possibly the doctor can then adjust the medication.

Leave a Reply

Your email address will not be published.